ZocdocAnswersI suffer from cold/flu like symptoms every time I get my period. Why?

Question

I suffer from cold/flu like symptoms every time I get my period. Why?

The past two months I have suffered from cold/flu like symptoms every time I get my period. Why? I have started taking hormone pills to try to get pregnant. Is this a side-effect? The two different medications I took was Provera last month to start my period and then Clomid to make me ovulate. The symptoms I had last period was 4 days prior to starting, my back, neck and other joints start aching, I feel like I have a fever, runny/stuffy nose, sore throat, and cough. Then this all just started again 4 days ago, and today I started my period. It's so sever I have to stay home from work. This can't be a coincidence. Please help.

Answer

Clomid is a very common fertility medication, and it is usually really well tolerated with minimal side effects. However, women who take Clomid can report a variety of side effects, including hot flashes, abdominal pain and bloating, breast tenderness, fatigue, nausea, and weight changes. These side effects don't sound exactly like what you are experiencing, but I still think that it is best to first start by seeing the doctor who is prescribing your fertility treatments for you (likely your OB GYN doctor). They know your case best, and they will therefore be best qualified to help you figure out whether or not your symptoms are a side effect of the fertility treatment. Also, your doctor can make sure that the symptoms are not being caused by something else completely unreeled. For example, the symptoms you have could be very consistent with a case of influenza, which is still actively going around this time of the year, or another viral infection. If your doctor finds that this is likely to be what is going on, then they can give you advise on what sorts of self-care measure you can use to relieve the symptoms while the infection subsides. Either way, please see your doctor soon!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.